Tornadoes · United States · Iowa · 2021
Unrated tornado, Garrison to Vinton, Iowa, July 14, 2021
From Garrison to Vinton, this Unrated tornado ran 0.1 miles across Benton County on July 14, 2021, touching down at 7:36 PM CDT and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- July 14, 2021
- Touchdown
- 7:36 PM CDT (00:36 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Benton County
- Touchdown point
- 42.140, -92.100
- Lift-off point
- 42.140, -92.100
- Record number
- 2107141836-01
The damage survey
4 damage points were recorded along this path by NWS DVN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 101 mph.
- Brief touchdown in a field with no visible damage.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Severe thunderstorms developed ahead of an approaching cold front during the afternoon and evening of Wednesday, July 14. Some of the storms produced damaging winds and several tornadoes, most of which only briefly touched down. Brief torrential rainfall was also observed with the stronger storm cells. The areas that were hit hardest were in Delaware and Jones counties in IA, where a total of 5 tornadoes occurred. An additional 7 tornadoes touched down in eastern IA, with no visible damage reported.
A tornado began in Tama County and crossed into Benton County, just south of Dysart, around 6:08 pm CST. As the tornado entered Benton County, the max width was around 560 yards. This includes the main tornado and satellite vortices, which are supported by video evidence. The tornado caused damage to trees and farm outbuildings at a farmstead just over the county line. This damage was rated EF-1, with maximum winds around 100 mph. The tornado then followed an intermittent path to the east-northeast for about 4.5 miles through rural areas, before dissipating.
Brief touchdown in a field with no visible damage.
Brief touchdown in a field with no visible damage.
Brief touchdown in a field with no visible damage.
Brief touchdown in a field with no visible damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
38 minutes of warning. NWS DVN issued a tornado warning for this county at 23:58 UTC, 38 minutes before the tornado touched down, in force until 00:45 UTC.
The county was under a tornado watch, issued at 19:36 UTC and running to 03:08 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:36 UTC | 03:08 UTC | Tornado Watch | DVN |
| 23:32 UTC | 00:15 UTC | Severe Thunderstorm Warning | DVN |
| 23:58 UTC | 00:45 UTC | Tornado Warning | DVN |
| 00:37 UTC | 01:15 UTC | Severe Thunderstorm Warning | DVN |
| 00:43 UTC | 01:15 UTC | Tornado Warning | DVN |
| 00:53 UTC | 01:20 UTC | Tornado Warning | DVN |
| 01:14 UTC | 02:00 UTC | Severe Thunderstorm Warning | DVN |
| 01:19 UTC | 01:41 UTC | Tornado Warning | DVN |
| 01:31 UTC | 02:00 UTC | Tornado Warning | DVN |
| 02:08 UTC | 02:40 UTC | Severe Thunderstorm Warning | DVN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 19:48 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at Jul 14, 6:42 PM CDT, 54 minutes earlier.
Area forecast discussion, Jul 14, 6:42 PM CDT, 54 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 642 PM CDT Wed Jul 14 2021 ...00Z AVIATION UPDATE... .SYNOPSIS... Issued at 230 PM CDT Wed Jul 14 2021 Showers and thunderstorms continue though the afternoon along and east of the Mississippi River, with a greater chance this evening through tonight through much of the area. Severe thunderstorms are possible. The Storm Prediction Center has us in an Enhanced Risk for severe weather today through tonight, with a Slight Risk extending down to Interstate 80. Currently, temperatures are sitting in the mid 80s, coupled with dew points in the mid 70s. This is creating a very muggy environment, favorable for storms through the evening. Areas to the north are much cooler, in the low 70s and upper 60s, owing to the line of showers and heavy storms that moved through. Cut down on max temperatures due to the amount of cloud cover produced by morning and early afternoon convection. Gusty southerly winds will be seen through the evening, as we are within the warm sector of the slowly passing low pressure system sliding through our north. The strong LLJ continues to pump through the region, providing support for further development and maintenance of thunderstorms through the night. && .SHORT TERM...(This Evening through Thursday) ISSUED AT 230 PM CDT Wed Jul 14 2021 Potent little upper shortwave pushes through the upper Midwest tonight, with the attendant surface low trailing through our north. The low is very slow moving and nearly stalled out, where its boundaries will be the focus for thunderstorms tonight. Plenty of instability will be present tonight, coupled with many sources of surface and upper level forcing, which will help to develop and maintain thunderstorms through the night. Storms have the potential to be strong to severe, with main severe hazards being hail and severe wind gusts over night. Compared to previous model runs, the convective system from earlier today was much farther south than was advertised yesterday. With this said, it would seem that the boundary is a bit farther south than models initially indicated, which can push convective activity farther south into our area. Specifically, we can see more activity between Highways 20 and 30. More recently, short term guidance has been indicating favorable wind fields within the vertical, which would lead to a little higher tornado threat than was initially advertised. We will continue to monitor this, as there is low confidence due to the lack of consistency between guidance. High moisture content will also be found in much of the area, especially ovenight. This will assist in generating heavy rainfall for the areas experiencing thunderstorms. Again, areas in the north have been very dry, making the ground pretty solid. With this being the case, the ground won't be able to handle really heavy rainfall rates and can turn into more runoff. This would lead to flash flood concerns. Given moderate instability and sufficient shear, we can see some initially discrete supercells. Eventually, these storms are expected to quickly grow upscale, where embedded supercell structures may still exist. Prior to upscale growth, we will see our best chance for all hazards, such as large hail, damaging winds, and even a few tornadoes. As we transition into a more MCS structure, we will see the hazards switch to damaging winds, torrential rainfall (1-3" rain rates possible), and some embedded hail. After dark, the severe threat will start to wind down, but the thunderstorms are expected to continue through the night, slowly creeping south towards Interstate 80. This will be due, in part, to the continuously strong LLJ pumping air into the southward creeping cold front, enhancing convergence over our area. With all storms, there will be frequent lightning as well. Tomorrow will be another stormy day for most, as the cold front finally starts its departure from our area. There is still a risk for severe weather, where the Storm Prediction Center has a Marginal Risk for severe weather. Along with thunderstorms, we will still have some anomalously high moisture content in the vertical profile, which will aid in creating high rain rates, between 1-3" per hour possible. The Weather Prediction Center has issued a Slight Risk for Excessive rainfall, indicating that heavy rain is possible, which can lead to flash flooding. The southern half of our forecast area will be especially vulnerable, as these areas have seen several inches of rain over the past couple weeks. This will lead to rapid piling up of water in areas, especially if repeating thunderstorms .LONG TERM...(Thursday Night through Wednesday) ISSUED AT 230 PM CDT Wed Jul 14 2021 Key Message: 1) Lingering showers and storms can be seen through part of Friday, generally along and south of Interstate 80. 2) Upper ridge in west build east, leading to relatively dry and seasonal weather though next week. Friday Through Weekend... Exiting wave from Thursday has a chance to lead to some residual showers and storms through the forecast area. Some placement differences exist between guidance, but the wave is progged to move out by evening on Friday. As this wave exits, high pressure builds into the area, leaving us dry through the remainder of the weekend. This will be associated with a large upper ridge that sets up over the upper Midwest and Plains. Within this ridge, long term guidance indicates the potential for a cut of low to form beneath the ridge. This can lead to some chances for precipitation, but currently looks to be south of our area. The CMC wants to bring some spotty showers through the area on Saturday, but it is an outlier compared to guidance. With that in mind, will keep it dry over the weekend. Temperatures will be below normal, sitting around and in the low 80s, and the humidity will be relatively pleasant. Next Week... Upper ridge begins to weaken and center over the Rockies, resulting in broad northwest flow over the forecast area. This is reflected well with long term guidance. With this pattern setting up, that can open up the door for shortwaves into the area. With this said, low level flow will not be from the south, limiting the flow of moisture and heat into the area. Considering these factors, we should have a relatively dry and quiet week with near normal temperatures. Humidity will be relatively high through the week, as dew points are progged to be near 70. As mentioned prior, this coupled with the abundance of corn can lead to some higher humidity than currently advertised. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) ISSUED AT 642 PM CDT Wed Jul 14 2021 Strong thunderstorms moving into eastern Iowa will impact the CID, DBQ and eventually MLI terminals this evening. These storms may be capable of producing wind gusts over 50kts and very heavy rain as they move through CID and DBQ between 00Z and 03Z this evening. There is a lower potential for severe storms at MLI and BRL, but thunderstorms are possible with strong gusty winds overnight. A front slowly moving through the area will eventually bring in MVFR and possibly IFR ceilings that will linger through much of Thursday. There will also be areas of rain and scattered thunderstorms Thursday, focusing more on the BRL and MLI terminals. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Gunkel SHORT TERM...Gunkel LONG TERM...Gunkel AVIATION...Sheets
Hazardous weather outlook, Jul 14, 3:03 AM CDT, 16 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 303 AM CDT Wed Jul 14 2021 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-150815- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 303 AM CDT Wed Jul 14 2021 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT The Storm Prediction Center has an enhanced risk for severe thunderstorms along and north of a Freeport, Illinois to Belle Plaine, Iowa line. There is a slight risk as far south as a Mendota, Illinois to Ottumwa, Iowa line. Super cells and organized bowing segments are likely ahead of a slow moving cold front, especially in the afternoon and evening. The main threats will be damaging winds, large hail and isolated tornadoes. There is the potential for flash flooding especially where slow moving thunderstorms move repeatedly over the same areas. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Thursday, there is a marginal risk for severe storms south of a Rockford, Illinois to Bloomfield, Iowa line. The main threats will be strong winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today and tonight.
In the hours before
Local storm report, Jul 14, 2:52 PM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
252 PM CDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 PM RAIN 1 S ASBURY 42.51N 90.76W
07/14/2021 M0.60 INCH DUBUQUE IA PUBLIC
1033 AM RAIN JESUP 42.47N 92.07W
07/14/2021 M0.40 INCH BUCHANAN IA PUBLIC
1046 AM RAIN 1 W THREE ELMS COUNTY 42.45N 91.89W
07/14/2021 M0.46 INCH BUCHANAN IA PUBLIC
&&Special weather statement, Jul 14, 3:30 PM CDT, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
330 PM CDT Wed Jul 14 2021
ILC011-155-142115-
Putnam-Bureau-
330 PM CDT Wed Jul 14 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN PUTNAM AND
CENTRAL BUREAU COUNTIES UNTIL 415 PM CDT...
At 330 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Walnut to near Osceola. Movement was
east at 35 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Princeton, Hennepin, Spring Valley, DePue, Ladd, Wyanet, Sheffield,
Tiskilwa, Buda, Bureau Junction, Mark, Cherry, Malden, Manlius,
Seatonville, Milo, Arlington, Dover, Hollowayville and Coal Hollow.
This includes the following highways...
Interstate 80 in Illinois between mile markers 44 and 70.
Interstate 180 between mile markers 1 and 13.
Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4123 8927 4119 8964 4123 8964 4124 8980
4151 8965 4152 8917 4143 8917
TIME...MOT...LOC 2030Z 258DEG 29KT 4151 8957 4124 8971
UttechLocal storm report, Jul 14, 3:34 PM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
334 PM CDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM HEAVY RAIN ERIE 41.66N 90.08W
07/14/2021 M1.10 INCH WHITESIDE IL PUBLIC
&&Local storm report, Jul 14, 4:51 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
451 PM CDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HEAVY RAIN 2 WSW CEDAR RAPIDS 41.96N 91.70W
07/14/2021 M0.75 INCH LINN IA TRAINED SPOTTER
RAINFALL FROM EARLIER TODAY.
&&
12Local storm report, Jul 14, 7:08 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
708 PM CDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM FUNNEL CLOUD 1.3 SW AURORA 42.61N 91.75W
07/14/2021 BUCHANAN IA TRAINED SPOTTER
REPORTED VIA EM.
&&Local storm report, Jul 14, 7:26 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
726 PM CDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TORNADO 1 N GARRISON 42.16N 92.14W
07/14/2021 BENTON IA PUBLIC
BENTON COUNTY EMA RELAYED PUBLIC REPORT OF A
BRIEF TORNADO TOUCHDOWN ALONG 18TH AVENUE 1
MILE NORTH OF GARRISON.
&&
12The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 00:00Z
0.6 hours before the tornado, 145 km from the path. July 15, 2021.
- Mixed-layer CAPE
- 2569 J/kg
- Mixed-layer CIN
- -10 J/kg
- Surface CAPE
- 4127 J/kg
- Mixed-layer LCL
- 832 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 253 m²/s²
- 0-3 km storm-relative helicity
- 346 m²/s²
- Significant tornado parameter
- 3.2
- Supercell composite
- 23.4
- 0-3 km lapse rate
- 6.4 K/km
Davenport, (KDVN), 12:00Z
11.4 hours after it, 145 km from the path. July 15, 2021.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -116 J/kg
- Surface CAPE
- 177 J/kg
- Mixed-layer LCL
- 688 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 4.5 K/km
The radar
The Quad Cities radar (KDVN), 139 km away, was scanning. The volume nearest the touchdown began at 00:35 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:02 UTC | FUNNEL CLOUD | 7 Ne Marshalltown | Marshall, IA | MULTIPLE REPORTS OF FUNNEL CLOUD NEAR GREEN MOUNTAIN AROUND 170TH AND WALLACE AVE. |
| 23:17 UTC | TSTM WND DMG | Waterloo | Black Hawk, IA | NUMEROUS TREES DOWN. TIME ESTIMATED FROM RADAR. |
| 23:19 UTC | TORNADO | 1 Nw Waterloo | Black Hawk, IA | BRIEF TORNADO REPORTED NEAR THE JOHN DEERE FACILITY WITH DAMAGE REPORTED NEAR US 218. |
| 23:19 UTC | TORNADO | 1 Nw Waterloo | Black Hawk, IA | DELAYED REPORT - BRIEF TORNADO TOUCHDOWN NEAR JOHN DEERE COMPLEX WITH SOME DAMAGE EITHER SIDE OF US 218. |
| 23:19 UTC | TORNADO | 1 Nw Waterloo | Black Hawk, IA | DELAYED REPORT: BRIEF TORNADO TOUCHDOWN NEAR JOHN DEERE COMPLEX WITH SOME DAMAGE REPORTED EITHER SIDE OF US 218 FROM MAYNARD & ANSBOROUGH AVE SOUTH TOWARD WESTFILED AVE. |
| 23:22 UTC | TSTM WND DMG | Waterloo | Black Hawk, IA | TREES DOWN. TIME ESTIMATED. |
| 23:40 UTC | TORNADO | 3 Sw Oelwein | Fayette, IA | EF0 WITH 3 MILE PATH LENGTH WITH MAX WIDTH OF 30 YARDS AND ESTIMATED SPEED OF 70 MPH. MOSTLY CROP DAMAGE, BUT SOME LIGHT TREE AND HOUSE DAMAGE IN OELWEIN. |
| 23:40 UTC | TORNADO | 3 Nw Hazleton | Buchanan, IA | START LOCATION OF OELWEIN TORNADO IN BUCHANAN COUNTY. NOT A NEW TRACK. |
| 23:50 UTC | TSTM WND DMG | 2 Nnw Hazleton | Buchanan, IA | BLOWN OVER CORN DAMAGE ALONG AND MAINLY EAST OF HWY 150 TOWARDS DELAWARE COUNTY. TIME ESTIMATED FROM RADAR. |
| 00:05 UTC | TORNADO | Dysart | Tama, IA | STRUCTURAL DAMAGE TO BUILDINGS. TIME ESTIMATED FROM RADAR. |
| 00:05 UTC | FUNNEL CLOUD | 1.3 Sw Aurora | Buchanan, IA | REPORTED VIA EM. |
| 00:10 UTC | TORNADO | 3 Sse Aurora | Buchanan, IA | BRIEF TOUCHDOWN IN A FIELD WITH NO VISIBLE DAMAGE. |
| 00:14 UTC | TORNADO | 8 W Garrison | Benton, IA | DELAYED REPORT. RECEIVED VIDEO OF A TORNADO CROSSING INTO BENTON COUNTY. SAME TORNADO THAT HIT DYSART. |
| 00:20 UTC | TORNADO | 1 N Garrison | Benton, IA | BENTON COUNTY EMA RELAYED PUBLIC REPORT OF A BRIEF TORNADO TOUCHDOWN ALONG 18TH AVENUE 1 MILE NORTH OF GARRISON. |
| 00:24 UTC | TSTM WND DMG | Dysart | Tama, IA | DYSART FIRE CALLED OUT FOR A DOWNED TRANSFORMER THAT STARTED A FIRE. |
| 00:36 UTC | TORNADO | 2 E Garrison | Benton, IA | BENTON COUNTY EMA RELAYED A PUBLIC REPORT OF A BRIEF TORNADO TOUCH DOWN NORTH OF 61ST STREET BETWEEN GARRISON AND VINTON. |
| 00:50 UTC | TORNADO | 5 S Vinton | Benton, IA | |
| 00:52 UTC | TORNADO | 3 Ssw Manchester Airpor | Delaware, IA | TORNADO REPORTED ON THE GROUND SOUTH OF HIGHWAY 20 SOUTHWEST OF MANCHESTER. |
| 01:20 UTC | FUNNEL CLOUD | Palo | Linn, IA | RELAYED VIA LINN COUNTY EMA. |
| 01:30 UTC | FUNNEL CLOUD | 3 Sw Center Point | Linn, IA | FUNNEL CLOUD EXTENDING HALF WAY TO THE GROUND. |
| 01:46 UTC | TORNADO | 4 Nne Lafayette | Linn, IA | BRIEF TORNADO. DELAYED REPORT FROM EMERGENCY MANAGER. |
| 01:50 UTC | TSTM WND DMG | 3 Nnw Center Point | Linn, IA | LARGE AREA OF FLATTENED CORN. |
| 01:50 UTC | TORNADO | 4 Nne Lafayette | Linn, IA | BRIEF TOUCHDOWN IN A FIELD WITH NO VISIBLE DAMAGE. |
| 01:52 UTC | TORNADO | 3 N Center Point | Linn, IA | BRIEF TOUCHDOWN IN A FIELD WITH NO VISIBLE DAMAGE. |
| 01:55 UTC | FUNNEL CLOUD | 3 Sw Paris | Linn, IA | BROAD ROTATING FUNNEL CLOUD EXTENDING HALF WAY DOWN FROM CLOUD BASE. |
| 02:10 UTC | FUNNEL CLOUD | Paris | Linn, IA | RELAYING SPOTTER REPORT OF FUNNEL CLOUD CLOSE TO GROUND ALONG PARIS ROAD. DARKNESS MAKING IT DIFFICULT TO SEE IF IT IS REACHING THE GROUND. |
| 02:26 UTC | HEAVY RAIN 2.9 | Walker | Linn, IA |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2021 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of July 14, 2021
25 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 14 | 3:52 PM CDT | EF3 | Calhoun, IA | 10.8 | 505 | $2.5 million | ||
| July 14 | 4:05 PM CDT | EF0 | Hamilton, IA | 8.8 | 50 | $2,000 | ||
| July 14 | 4:21 PM CDT | EF1 | Hamilton, IA | 8.9 | 160 | $10,000 | ||
| July 14 | 4:46 PM CDT | Unrated | Webster, IA | 0.3 | 30 | |||
| July 14 | 4:57 PM CDT | Unrated | Butler, IA | 1.2 | 50 | |||
| July 14 | 5:11 PM CDT | Unrated | Sac, IA | 0.6 | 25 | |||
| July 14 | 5:16 PM CDT | EF2 | Butler, IA | 12.9 | 630 | $1.3 million | ||
| July 14 | 5:34 PM CDT | EF1 | Floyd, IA | 12.0 | 60 | $60,000 | ||
| July 14 | 5:35 PM CDT | Unrated | Sac, IA | 0.8 | 30 | |||
| July 14 | 5:52 PM CDT | EF0 | Cerro Gordo, IA | 5.1 | 225 | $10,000 | ||
| July 14 | 6:12 PM CDT | EF0 | Bremer, IA | 2.5 | 150 | $1,000 | ||
| July 14 | 5:15 PM MDT | Unrated | Emery, UT | 0.1 | 10 | |||
| July 14 | 6:43 PM CDT | EF0 | Buchanan, IA | 3.2 | 30 | $275,000 | ||
| July 14 | 7:05 PM CDT | EF1 | Tama, IA | 5.7 | 590 | $25,000 | ||
| July 14 | 7:10 PM CDT | Unrated | Buchanan, IA | 0.1 | 10 | |||
| July 14 | 7:50 PM CDT | EF1 | Delaware, IA | 1.4 | 40 | |||
| July 14 | 7:54 PM CDT | EF1 | Delaware, IA | 1.1 | 30 | |||
| July 14 | 7:56 PM CDT | Unrated | Benton, IA | 0.1 | 10 | |||
| July 14 | 8:07 PM CDT | Unrated | Benton, IA | 0.1 | 10 | |||
| July 14 | 8:50 PM CDT | Unrated | Linn, IA | 0.1 | 10 | |||
| July 14 | 8:52 PM CDT | Unrated | Linn, IA | 0.1 | 10 | |||
| July 14 | 9:40 PM CDT | Unrated | Delaware, IA | 0.4 | 10 | |||
| July 14 | 9:44 PM CDT | EF1 | Jones, IA | 1.8 | 40 | |||
| July 14 | 10:02 PM CDT | EF1 | Jones, IA | 8.0 | 30 | |||
| July 14 | 10:30 PM CDT | EF1 | Jones, IA | 3.1 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.